On the finite blocking property
Annales de l'Institut Fourier, Volume 55 (2005) no. 4, p. 1195-1217

A planar polygonal billiard 𝒫 is said to have the finite blocking property if for every pair (O,A) of points in 𝒫 there exists a finite number of “blocking” points B 1 ,,B n such that every billiard trajectory from O to A meets one of the B i ’s. Generalizing our construction of a counter-example to a theorem of Hiemer and Snurnikov, we show that the only regular polygons that have the finite blocking property are the square, the equilateral triangle and the hexagon. Then we extend this result to translation surfaces. We prove that the only Veech surfaces with the finite blocking property are the torus branched coverings. We also provide a local sufficient condition for a translation surface to fail the finite blocking property. This enables us to give a complete classification for the L-shaped surfaces as well as to obtain a density result in the space of translation surfaces in every genus g2.

On dit qu’un billard polygonal 𝒫 a la propriété de blocage fini si pour tout couple de points (O,A) de 𝒫 il existe un nombre fini de points “bloquants” B 1 ,,B n tels que toute trajectoire de billard de O à A rencontre l’un des B i . En généralisant notre construction d’un contre exemple à un théorème de Hiemer et Snurnikov, nous montrons que les seuls polygones réguliers qui ont la propriété de blocage fini sont les carrés, le triangle équilateral et l’hexagone. Puis nous étendons ce résultat aux surfaces de translation. Nous prouvons que les seules surfaces de Veech jouissant de la propritété de blocage fini sont les revêtements ramifiés du tore. Nous donnons aussi une condition suffisante locale pour qu’une surface de translation ne jouisse pas de la propriété de blocage fini. Cela nous permet de donner une classification complète pour les surfaces en forme de L ainsi que d’obtenir un résultat de densité dans l’espace des surfaces de translation en tout genre g2.

DOI : https://doi.org/10.5802/aif.2124
Classification:  37E35,  37D50,  37D40,  37A10,  5199,  30F30
Keywords: Blocking property, polygonal billiards, regular polygons, translation surfaces, Veech surfaces, torus branched covering, illumination, quadratic differentials
@article{AIF_2005__55_4_1195_0,
     author = {Monteil, Thierry},
     title = {On the finite blocking property},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {55},
     number = {4},
     year = {2005},
     pages = {1195-1217},
     doi = {10.5802/aif.2124},
     zbl = {1076.37029},
     mrnumber = {2157167},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2005__55_4_1195_0}
}
On the finite blocking property. Annales de l'Institut Fourier, Volume 55 (2005) no. 4, pp. 1195-1217. doi : 10.5802/aif.2124. http://www.numdam.org/item/AIF_2005__55_4_1195_0/

[Bos] M. Boshernitzan Correspondence with Howard Masur (1986) ()

[Bou] N. Bourbaki Groupes et algèbres de Lie, Chap. 4, 5, 6, Masson (1981) | MR 647314 | Zbl 0483.22001

[Cal] K. Calta Veech surfaces and complete periodicity in genus 2 (J. Amer. Math. Soc., to appear) | MR 2083470 | Zbl 1073.37032 | Zbl 02106878

[Car] D. Cartwright A brief introduction to buildings, Harmonic functions on trees and buildings, Amer. Math. Soc. (Contemp. Math.) Tome 206 (1997), pp. 45-77 | Zbl 0943.51011

[EO] A. Eskin; A. Okounkov Asymptotics of numbers of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials, Invent. Math., Tome 145 (2001) no. 1, pp. 59-103 | Article | MR 1839286 | Zbl 1019.32014

[Fo] D. Fomin (1990) (Zadaqi Leningradskih Matematitcheskih Olimpiad, Leningrad)

[HS] P. Hiemer; V. Snurnikov Polygonal billiards with small obstacles, J. Statist. Phys., Tome 90 (1998) no. 1,2, pp. 453-466 | MR 1611100 | Zbl 0995.37019

[Kl] V. Klee Is every polygonal region illuminable from some point?, Amer. Math. Monthly, Tome 76 (1969), pp. 80 | MR 1535289

[KMS] S. Kerckhoff; H. Masur; J. Smillie Ergodicity of billiard flows and quadratic differentials, Ann. Math., Tome 124 (1986) no. 2, pp. 293-311 | Article | MR 855297 | Zbl 0637.58010

[Ko] M. Kontsevich Lyapunov exponents and Hodge theory, The mathematical beauty of physics (Saclay, 1996), World Sci. Publishing (Adv. Ser. Math. Phys.) Tome 24 (1997), pp. 318-332 | Zbl 1058.37508

[KW] V. Klee; S. Wagon Old and new unsolved problems in plane geometry and number theory, Math. Assoc. America (1991) | MR 1133201 | Zbl 0784.51002

[KZ] M. Kontsevich; A. Zorich Connected components of the moduli spaces of Abelian differentials with prescribed singularities, Invent. Math., Tome 153 (2003) no. 3, pp. 631-678 | Article | MR 2000471 | Zbl 02001031

[Mc] C. Mcmullen Billiards and Teichmüller curves on Hilbert modular surfaces, J. Amer. Math. Soc., Tome 16 (2003), pp. 857-885 | Article | MR 1992827 | Zbl 1030.32012

[Mo] T. Monteil A counter-example to the theorem of Hiemer and Snurnikov, J. Statist. Phys., Tome 114 (2004) no. 5,6, pp. 1619-1623 | MR 2039490 | Zbl 1058.37040

[Mo2] T. Monteil Finite blocking property versus pure periodicity (Preprint)

[MT] H. Masur; S. Tabachnikov Rational billiards and flat structures, North-Holland (Handbook on dynamical systems) Tome 1A (2002), pp. 1015-1089 | Zbl 1057.37034

[ST] J. Schmeling; S. Troubetzkoy Inhomogeneous Diophantine Approximation and Angular Recurrence for Polygonal Billiards, Mat. Sb., Tome 194 (2003) no. 2, pp. 129-144 | MR 1992153 | Zbl 1043.37028

[To] G. Tokarsky Polygonal rooms not illuminable from every point, Amer. Math. Monthly, Tome 102 (1995) no. 10, pp. 867-879 | Article | MR 1366048 | Zbl 0849.52007

[Ve] W. Veech Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math., Tome 97 (1989) no. 3, pp. 553-583 | Article | MR 1005006 | Zbl 0676.32006

[Vo] Y. Vorobets Planar structures and billiards in rational polygons: the Veech alternative, Russian Math. Surveys, Tome 51 (1996) no. 5, pp. 779-817 | Article | MR 1436653 | Zbl 0897.58029

[ZK] A. Zemljakov; A. Katok Topological transitivity of billiards in polygons, Mat. Zametki, Tome 18 (1975) no. 2, pp. 291-300 | MR 399423 | Zbl 0323.58012

[Zo] A. Zorich Private communication (2003)